Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Sobolev bounds on functions with scattered zeros, with applications to radial basis function surface fitting

Authors: Francis J. Narcowich, Joseph D. Ward and Holger Wendland
Journal: Math. Comp. 74 (2005), 743-763
MSC (2000): Primary 41A25; Secondary 41A05, 41A63
Published electronically: August 20, 2004
MathSciNet review: 2114646
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we discuss Sobolev bounds on functions that vanish at scattered points in a bounded, Lipschitz domain that satisfies a uniform interior cone condition. The Sobolev spaces involved may have fractional as well as integer order. We then apply these results to obtain estimates for continuous and discrete least squares surface fits via radial basis functions (RBFs). These estimates include situations in which the target function does not belong to the native space of the RBF.

References [Enhancements On Off] (What's this?)

  • 1. S. C. Brenner and L. R. Scott, The mathematical theory of finite element methods, Springer, New York, 1994. MR 95f:65001
  • 2. R. Brownlee and W. Light, Approximation orders for interpolation by surface splines to rough functions, IMA J. Numer. Anal., 24 (2004), 179-192.
  • 3. C. de Boor, R. A. DeVore, and A. Ron, Approximation from shift-invariant subspaces of $L_2(\mathbb{R} ^d)$, Trans. Amer. Math. Soc., 341 (1994), 787-806. MR 94d:41028
  • 4. R. A. DeVore and R. C. Sharpley, Besov spaces on domains in $\mathbb{R} ^d$, Trans. Amer. Math. Soc., 335 (1993), 843-864. MR 93d:46051
  • 5. J. Duchon, Sur l'erreur d'interpolation des fonctions de plusieurs variables par les $D^m$-splines, Rev. Française Automat. Informat. Rech. Opér. Anal. Numer., 12 (1978), 325-334. MR 80j:41052
  • 6. W. R. Madych and S. A. Nelson, Multivariate interpolation and conditionally positive definite functions, Approximation Theory Appl., 4 (1988), 77-89. MR 90e:41006
  • 7. -, Multivariate interpolation and conditionally positive definite functions II, Math. Comp., 54 (1990), 211-230. MR 90e:41007
  • 8. W. R. Madych and E. H. Potter, An estimate for multivariate interpolation, J. Approx. Theory, 43 (1985), 132-139. MR 86g:65022
  • 9. C. A. Micchelli, Interpolation of scattered data: Distance matrices and conditionally positive definite functions, Constr. Approx., 2 (1986), 11-22. MR 88d:65016
  • 10. F. J. Narcowich and J. D. Ward, Scattered-data interpolation on $\mathbb{R} ^n:$ Error estimates for radial basis and band-limited functions, SIAM J. Math. Anal., to appear.
  • 11. F. J. Narcowich, J. D. Ward, and H. Wendland, Refined error estimates for radial basis function interpolation, Constr. Approx., 19 (2003), 541-564.
  • 12. A. Ron, The $L_2$-approximation orders of principal shift-invariant spaces generated by a radial basis function, Numerical Methods in Approximation Theory. Vol. 9: Proceedings of the conference held in Oberwolfach, Germany, November 24-30, 1991 (Basel) (D. Braess et al., eds.), Int. Ser. Numer. Math., vol. 105, Birkhäuser, 1992, pp. 245-268. MR 95d:41035
  • 13. R. Schaback, Approximation by radial basis functions with finitely many centers, Constr. Approx., 12 (1996), 331-340. MR 97d:41013
  • 14. E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, New Jersey, 1971. MR 44:7280
  • 15. H. Wendland, Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree, Adv. Comp. Math., 4 (1995), 389-396. MR 96h:41025
  • 16. -, Meshless Galerkin methods using radial basis functions, Math. Comp., 68 (1999), 1521-1531. MR 99m:65221
  • 17. -, Local polynomial reproduction and moving least squares approximation, IMA J. Numer. Anal., 21 (2001), 285-300. MR 2002a:65025

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A25, 41A05, 41A63

Retrieve articles in all journals with MSC (2000): 41A25, 41A05, 41A63

Additional Information

Francis J. Narcowich
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Joseph D. Ward
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Holger Wendland
Affiliation: Universität Göttingen, Lotzestrasse 16-18, D-37083, Göttingen, Germany

Keywords: Radial basis functions, Sobolev error estimates, scattered zeros, scattered data.
Received by editor(s): July 21, 2003
Published electronically: August 20, 2004
Additional Notes: Research of the first author was supported by grant DMS-0204449 from the National Science Foundation.
Research of the second author was supported by grants DMS-9971276 and DMS-0204449 from the National Science Foundation.
Article copyright: © Copyright 2004 American Mathematical Society